Alert archive / Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 2025, 6:38 PM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2025, 6:38 PM EDT (22:38 UTC)
- Expired
- May 8, 2025, 7:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:42 PM EDT | HAIL 1.5 | Oak Level, VA | Corrects previous hail report from Oak Level. time estimated from radar. |
| May 8, 6:42 PM EDT | HAIL 1.5 | Oak Level, VA | Corrects previous hail report from Oak Level. time estimated from radar. |
| May 8, 6:54 PM EDT | HAIL 1 | 2 Sse Sontag, VA | time estimated from radar. |
| May 8, 6:54 PM EDT | HAIL 1 | 2 Sse Sontag, VA | time estimated from radar. |
| May 8, 7:31 PM EDT | TSTM WND DMG | 1 Ne Gretna, VA | large tree down across Main Street. |
| May 8, 7:31 PM EDT | TSTM WND DMG | 1 Ne Gretna, VA | large tree down across Main Street. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:23 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WUUS51 KRNK 082238
SVRRNK
VAC067-089-143-082345-
/O.NEW.KRNK.SV.W.0039.250508T2238Z-250508T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
638 PM EDT Thu May 8 2025
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Central Pittsylvania County in south central Virginia...
Northeastern Henry County in south central Virginia...
Southeastern Franklin County in west central Virginia...
* Until 745 PM EDT.
* At 638 PM EDT, a severe thunderstorm was located over Figsboro, or
near Sydnorsville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chatham...
Gretna...
Callands...
Sydnorsville...
Penhook...
Snow Creek...
and Dry Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3678 7998 3691 8002 3703 7931 3673 7925
TIME...MOT...LOC 2238Z 263DEG 22KT 3681 7984
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WP3 follow-up statements
240
WWUS51 KRNK 082302
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT Thu May 8 2025
VAC067-089-143-082345-
/O.CON.KRNK.SV.W.0039.000000T0000Z-250508T2345Z/
Pittsylvania VA-Henry VA-Franklin VA-
702 PM EDT Thu May 8 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR
CENTRAL PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES...
At 701 PM EDT, a severe thunderstorm was located over Sago, or near
Callands, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Chatham...
Gretna...
Callands...
Penhook...
Snow Creek...
Sago...
and Climax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3679 7975 3692 7982 3703 7931 3673 7925
TIME...MOT...LOC 2301Z 252DEG 23KT 3686 7966
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WP003
WWUS51 KRNK 082321
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
721 PM EDT Thu May 8 2025
VAC067-089-082331-
/O.CAN.KRNK.SV.W.0039.000000T0000Z-250508T2345Z/
Henry VA-Franklin VA-
721 PM EDT Thu May 8 2025
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central North Carolina...and south central and west central
Virginia.
&&
LAT...LON 3683 7959 3693 7963 3694 7962 3703 7931
3683 7929
TIME...MOT...LOC 2321Z 255DEG 30KT 3691 7944
$$
VAC143-082345-
/O.CON.KRNK.SV.W.0039.000000T0000Z-250508T2345Z/
Pittsylvania VA-
721 PM EDT Thu May 8 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR
CENTRAL PITTSYLVANIA COUNTY...
At 721 PM EDT, a severe thunderstorm was located near Climax, or near
Gretna, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chatham...
Gretna...
Climax...
and Pittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3683 7959 3693 7963 3694 7962 3703 7931
3683 7929
TIME...MOT...LOC 2321Z 255DEG 30KT 3691 7944
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WP853
WWUS51 KRNK 082339
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
739 PM EDT Thu May 8 2025
VAC143-082349-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-250508T2345Z/
Pittsylvania VA-
739 PM EDT Thu May 8 2025
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL PITTSYLVANIA COUNTY WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central North Carolina...and south central and west central
Virginia.
&&
LAT...LON 3683 7959 3693 7963 3694 7962 3703 7931
3683 7929
TIME...MOT...LOC 2339Z 263DEG 22KT 3692 7930
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:19 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 8, 2:19 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 219 PM EDT Thu May 8 2025 .SYNOPSIS... Storms will be strong to severe this afternoon and evening, containing hail and potential for damaging wind gusts. The actual cold front will cross the area Friday, temperatures cooling for the weekend. Another storm system will cross the region early next week, providing the opportunity for a widespread wetting rain Monday into Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 145 PM EDT Thursday... Key Messages: 1) Severe storms will be possible late this afternoon and evening. 2) Front will cross the area tomorrow and another round of storms are possible. A small area of continued convection, now moving out of the New River Valley has now begun to weaken. This cluster of rain and embedded storms have allowed for some stabilization across southwest Virginia and into the New River Valley. This will be the zone of uncertainty for later this afternoon and evening if there is enough destabilization for renewed convection. Further outside of this zone, into North Carolina and into the Virginia Piedmont, better confidence for storm coverage by the evening since this region has not been worked over by morning convection. Dewpoints in the 50s along with the afternoon warmth should still lead to moderate instability with MUCAPE in the 1000-1500 j/kg range by mid- afternoon. 0-6km shear is forecast between 35-40 kts and lapse rates increase to about 7 C/km. This sort of environment is expected to support a combination of thunderstorm clusters and supercells capable of producing large hail, damaging wind gusts and isolated tornadoes. The upper disturbance is expected to exit the forecast area by midnight, still leaving us in the warm sector ahead of the approaching cold front which is expected to move southeast from the Great Lakes and through the Ohio Valley and northern Mid- Atlantic overnight. This feature will maintain the threat of some light showers through the late night, but nothing significant. This front will continue to sink southeast through the day Friday. The progression of the front appears that it will be slow enough that another round of strong to severe storms will be possible across the Virginia and North Carolina Piedmont on Friday afternoon. Storms will once again be capable of strong damaging winds and hail. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... Key Messages: 1) Quiet and dry weather expected for the weekend. 2) Temperatures remain slightly below average through the period. As the front pushes off to the south, a few stray showers may linger early Friday night across the piedmont before clearing out overnight. High pressure ridges in across the area, keeping dry and quiet conditions in place through the weekend. Some wedging is expected to take place on Sunday, with a more easterly flow keeping cool and cloudy weather over the area. Due to the wedge and frontal passage, it will be a pleasant weekend, with no chance of rainfall, as models now have the frontal boundary moving far enough to our south that any rainfall should remain south of our area. As previously mentioned, the synoptic setup will keep temperatures slightly below average, with highs for both days this weekend in the low 60s to mid 70s. Lows will be in the 40s/50s each morning, though the highest elevations on Saturday morning could dip down into the upper 30s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Key Messages: 1) An upper low lingers across the area next week, with rain chances possible each day. 2) Cool temperatures early next week, slowly warming up by the end of the week. The quiet weather ends on Monday as a cutoff upper-level low over the southern Mississippi Valley begins to drift north then northeast. The associated surface low along the Gulf Coast will also track northeast and into our area Monday night. The southerly flow aloft will drive in moisture from both the Atlantic and Gulf, increasing rain chances Monday afternoon into Tuesday. Widespread rainfall is expected across the RNK CWA, with Tuesday seeing the best coverage of rainfall. Although the deepest moisture moves through late Tuesday, the upper-low will continue to linger over the area through most of the week, keeping showers and storms possible each day, particularly in the afternoon with the aid of diurnal heating. PoP chances reduce by Thursday, to around 30% as the low begins to move out of the area with a more summertime convection setup moving back in for the late week as high pressure to our south will keep a southwesterly flow of moisture in the area. Temperatures steadily rise through the week, with 60s/70s on Monday rising into the 70s/80s by Thursday, due to southwesterly flow. Lows remain consistent each morning, in the 50s/60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 200 PM EDT Thursday... VFR across the region this afternoon ahead of an approaching storm system. Areas of storms are expected to develop late afternoon and evening and could contain hail and strong gusty winds. Outside of thunderstorms VFR will be the prevailing category, but sub VFR will be likely within thunderstorms. Highest probability of storms will exists from about 5pm through 10pm. With plenty of low level moisture and areas of rain expected, fog development seems likely overnight, thus expecting most, if not all terminals, so see sub VFR through the overnight hours. Some slight improvement through Friday morning, but MVFR cigs could linger through the end of the valid 24 hour TAF period. EXTENDED AVIATION OUTLOOK... A cold front will pass through the area Friday associated with scattered showers. Clearing behind the front will bring improvement in flight conditions for the weekend. A surface low pressure system makes its way to the Mid- Atlantic to provide widespread precipitation (and sub-VFR conditions) early next week. There is potential for an extended period of rain and low cigs late Monday through early Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...JCB LONG TERM...JCB AVIATION...BMG
Hazardous weather outlook, May 8, 2:19 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 219 PM EDT Thu May 8 2025 VAZ018>020-022>024-034-035-045>047-058-059-WVZ043-044-507-508-091830- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 219 PM EDT Thu May 8 2025 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. An isolated strong to severe thunderstorm is possible late this afternoon and early this evening. The main threat is strong to damaging wind gusts. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability is low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area. NCZ001>006-018>020-VAZ007-009>017-032-033-043-044-WVZ042-091830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-Mercer- 219 PM EDT Thu May 8 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms this afternoon and evening. The primary threat is damaging winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability is low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area.
In the hours before
Special weather statement, May 8, 6:01 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
601 PM EDT Thu May 8 2025
NCZ019-020-082230-
Yadkin NC-Wilkes NC-
601 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES AND SOUTHWESTERN YADKIN COUNTIES THROUGH 630 PM
EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moravian Falls, or near Wilkesboro, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wilkesboro...
Windy Gap...
Buck Shoals...
and Moravian Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern North Carolina.
&&
LAT...LON 3604 8119 3614 8116 3616 8080 3605 8081
3606 8098 3604 8105 3603 8106 3603 8110
3604 8111 3604 8114 3603 8117
TIME...MOT...LOC 2201Z 274DEG 21KT 3607 8111
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WPSpecial weather statement, May 8, 6:02 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Thu May 8 2025
NCZ003-004-020-082230-
Stokes NC-Yadkin NC-Surry NC-
602 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL SURRY...SOUTHWESTERN STOKES AND NORTHEASTERN YADKIN COUNTIES
THROUGH 630 PM EDT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ararat, or near Dobson, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fairview...
Dobson...
Pilot Mountain...
Mountain Park...
King...
Level Cross...
and Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern North Carolina...and south central and
southwestern Virginia.
&&
LAT...LON 3629 8087 3646 8088 3645 8025 3626 8027
3626 8045 3624 8045
TIME...MOT...LOC 2202Z 274DEG 21KT 3639 8060
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WPLocal storm report, May 8, 6:10 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
610 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Dobson 36.40N 80.72W
05/08/2025 E1.00 Inch Surry NC Law Enforcement
Dime to Quarter size hail in Dobson lasted
for 10 to 15 minutes.
&&
EBSpecial weather statement, May 8, 6:14 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT Thu May 8 2025
NCZ018-019-082245-
Wilkes NC-Watauga NC-
614 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL WILKES AND SOUTHEASTERN WATAUGA COUNTIES THROUGH 645 PM
EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 7 miles southeast of Deep Gap, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Wilbar...
Mc Grady...
Darby...
and Windy Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern North Carolina...and southwestern Virginia.
&&
LAT...LON 3604 8140 3605 8139 3607 8141 3608 8143
3607 8144 3609 8146 3609 8147 3610 8148
3610 8151 3612 8155 3612 8158 3613 8159
3637 8117 3607 8094 3604 8138
TIME...MOT...LOC 2214Z 248DEG 22KT 3615 8144
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WPSpecial weather statement, May 8, 6:17 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
617 PM EDT Thu May 8 2025
VAZ033-034-043>045-082245-
Henry VA-Franklin VA-Campbell VA-Bedford VA-Pittsylvania VA-
617 PM EDT Thu May 8 2025
...STRONG THUNDERSTORMS WILL IMPACT
WEST CENTRAL CAMPBELL...NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN
BEDFORD...NORTHERN HENRY AND FRANKLIN COUNTIES THROUGH 645 PM EDT...
At 616 PM EDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from Westlake Corner to near
Western Smith Mountain Lake to near Oak Level. Movement was east at
10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rocky Mount...
Altavista...
Boones Mill...
Huddleston...
Ferrum...
Moneta...
and Penhook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central North Carolina...and south central, southwestern and
west central Virginia.
&&
LAT...LON 3679 8004 3683 8008 3684 8007 3685 8009
3685 8011 3707 8005 3722 7980 3718 7924
3694 7953 3677 7976
TIME...MOT...LOC 2216Z 281DEG 8KT 3714 7970 3703 7982 3685 7998
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WPLocal storm report, May 8, 6:27 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
627 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail Dobson 36.40N 80.72W
05/08/2025 E1.00 Inch Surry NC Public
hailed for 15 min.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:31 PM EDT | Special Weather Statement | RNK | Wythe | 29 min |
| May 8, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Floyd, Montgomery, Pulaski, Wythe | 39 min |
| May 8, 5:43 PM EDT | Special Weather Statement | RNK | Patrick | 32 min |
| May 8, 6:13 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 62 min |
| May 8, 6:17 PM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| May 8, 6:51 PM EDT | Special Weather Statement | RNK | Franklin | 24 min |
| May 8, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 63 min |
| May 8, 7:15 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| May 8, 7:23 PM EDT | Special Weather Statement | RNK | City of Martinsville | 37 min |
| May 8, 7:39 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| May 8, 7:48 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 27 min |
| May 8, 7:54 PM EDT | Special Weather Statement | RNK | Bland, Wythe | 36 min |
| May 8, 7:57 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.